Kansas, 2006

Hail and Damaging Winds in Kansas, June 21, 2006

June 21, 2006 · NWS ICT · 23 events in 8 counties and zones

13 thunderstorm wind, 10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 21, 2:20 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 2:20 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED JUN 21 2006

.DISCUSSION...
CONCERNS TODAY WILL BE SEVERE CHANCES THIS EVENING/OVERNIGHT THAN
PRECIP CHANCES AGAIN THU.

THIS EVE AND TNGT:
INSTABILITY (SBCAPES OF 3500-4000 J/KG) AND UPPER 60S SURFACE
DEWPOINTS CONTINUE TO POOL ALONG SURFACE TROF AND REMNANTS OF THE
STATIONARY BOUNDARY LOCATED FROM DDC TO HYS TO CNK. SB CIN CONTINUES
TO WEAKEN...WITH CONVECTION EXPECTED NEAR THIS BOUNDARY BY THE
LATE AFTERNOON OR EARLY THIS EVENING WITH RUC SHOWING FN-CONVERGENCE
MAXIMIZED NEAR THE BOUNDARY.  INSTABILITY AND 0-6KM SHEAR OF 30-35KT
SUGGEST STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WINDS AS FORECAST SOUNDINGS SUGGEST AN INVERTED V SOUNDING
WITH DRIER LAYERS NEAR THE SURFACE. SO WILL CONTINUE THIS MENTION IN
THE GRID/ZONES.

DAMAGING WIND THREAT MAY CONTINUE INTO THE EARLY PORTION OF THE
OVERNIGHT HOURS AS CORFIDI VECTORS SUGGEST CONVECTION EVOLVING INTO
A CONVECTIVE COMPLEX AND PROPAGATING SLOWLY TO THE SE TOWARDS ICT AS
THE OVERNIGHT PROGRESSES. WILL GO CATEGORICAL POPS FOR AREA FROM ICT
NORTHWESTWARD FOR THIS CHANCE.

THU:
EXPECT CONVECTION TO BE ONGOING DURING THE MORNING HOURS...
(ESPECIALLY OVER SRN/SERN KS) AS REMNANTS OF OVERNIGHT CONVECTION
FORMS MORE OF AN MCV THAT WILL MOVE ACROSS SERN KS INTO SWRN MO. SO
WILL GO WITH LIKELY POPS AS THIS MCV MOVES ACROSS THE AREA.

NEXT CONCERN WILL BE AMOUNT OF RECOVERY THAT WILL OCCUR FOR THE
AFTERNOON HOURS AS OVERNIGHT CONVECTION PUSHES THE SURFACE BOUNDARY
INTO SRN KS. LOTS OF INSTABILITY AGAIN WILL POOL ALONG THIS BOUNDARY
WITH THUNDERSTORMS AGAIN POSSIBLE FOR THU EVE/NIGHT.  WILL KEEP
CHANCE POPS IN MOST LOCATIONS AS 850H BOUNDARY REMAINS A LITTLE
FURTHER NORTH THAN THE SURFACE BOUNDARY WITH MOISTURE TRANSPORT
MAXIMIZED ACROSS THE AREA AS LOW LEVEL JET AGAIN INCREASES.

FRI:
COULD SEE SOME MORNING REMNANTS AGAIN ACROSS THE AREA EARLY ON
FRI...ESPECIALLY IN SRN KS (FURTHER SOUTH THAN THU MORNINGS).  WEAK
RIDGING ALOFT AND AT THE SURFACE MOVES IN FOR THE AFTERNOON AND
NIGHTIME HOURS.  SO WILL REDUCE POPS FROM NW TO SE AS THE DAY
PROGRESSES...WITH CLEARING SKIES POSSIBLE BY THE LATE AFTERNOON
HOURS IN CEN KS.

SAT-SUN:
THIS IS A RATHER UNCERTAIN TIME FRAME AS MODELS DIVERGE ON SOLUTIONS
FOR SAT INTO SUN.  UPPER FLOW PATTERN DOES GO MORE NW WITH
TIME...WITH GFS ACTUALLY SHOWING SOME WEAK RIDGING ACROSS THE AREA
FOR SAT.  THIS MODEL ALSO SHOWS A WEAK COLD FRONTAL BOUNDARY MAKING
ITS WAY ACROSS ERN NEBRASKA BY SAT NIGHT...WITH SOME CONVECTION
POSSIBLY MOVING ACROSS NERN KS. HAVE REMOVED POPS FOR MOST OF SAT
WITH THIS IN MIND...AS EVEN THE ECMWF ALSO DRIES THINGS OUT IN THE
LOW LAYERS ACROSS THE AREA FOR SAT.

WILL KEEP THE POPS IN PLACE FOR SUN AS GFS ADVERTISES THE WEAK
BOUNDARY IN NEBRASKA DROPPING ACROSS CEN KS BY THE AFTERNOON HOURS.
NOT ALOT OF UPPER LEVEL SUPPORT FOR WIDESPREAD CONVECTION...BUT
ENOUGH CONVERGENCE AND LOW LEVEL MOISTURE IN PLACE AHEAD OF THE
BOUNDARY TO WARRANT A LOW POP.

MON-WED:
NW UPPER LEVEL FLOW BECOMES MORE DIFFLUENT AS THE BEGINNING OF NEXT
WEEK STARTS...WITH UPPER RIDGE IN THE ROCKIES ACTUALLY RETROGRADING
TO THE WEST SOME.  THIS WILL ALLOW PROBABLY ALLOW NOCTURNAL
CONVECTION TO AGAIN BECOME THE MAIN WEATHER MAKERS FOR TUE INTO WED
AS LOW LEVEL JET AGAIN SETS UP ACROSS THE PLAINS.  MED RANGE GFS
HINTS AT THIS FOR TUE NIGHT INTO WED FOR PORTIONS OF SRN NE/NRN KS.
WILL NOT BITE ON THIS JUST YET...AS MCS TYPE SYSTEMS ARE HARD TO
PIN DOWN THIS FAR OUT.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  84  67  86 /  60  70  40  20
HUTCHINSON      70  84  65  86 /  80  70  40  20
NEWTON          71  84  67  86 /  60  70  40  20
ELDORADO        72  85  67  85 /  50  70  40  20
WINFIELD-KWLD   72  86  68  86 /  40  60  50  30
RUSSELL         66  82  64  86 /  90  50  20  10
GREAT BEND      69  83  64  86 /  80  50  30  10
SALINA          70  84  66  85 /  90  70  30  10
MCPHERSON       70  84  66  86 /  80  70  30  20
COFFEYVILLE     71  87  66  83 /  20  60  60  40
CHANUTE         70  85  66  84 /  20  70  60  30
IOLA            70  85  66  83 /  20  70  50  30
PARSONS-KPPF    71  87  66  83 /  20  60  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 3:20 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT WED JUN 21 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS
EVENING ALONG A WEAK COLD FRONT THAT WILL BE SITUATED NEAR
SALINA...SOUTHWEST TO NEAR GREAT BEND. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS AND 60 TO 70
MPH WINDS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS CENTRAL
AND PORTIONS OF SOUTH CENTRAL KANSAS AS THE NIGHT PROGRESSES. THE
MOST LIKELY AREAS TO EXPERIENCE SEVERE STORMS OVERNIGHT WILL BE
LOCATIONS GENERALLY NORTHWEST OF A KINGMAN TO WICHITA TO COTTONWOOD
FALLS LINE. LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE MAIN
THREATS FROM THE STORMS OVERNIGHT. IN ADDITION THE STORMS OVERNIGHT
WILL PRODUCE HIGH RAINFALL RATES THAT MAY CAUSE SOME LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE ENTIRE AREA ON
THURSDAY AND THURSDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. FLOODING POTENTIAL MAY ALSO
INCREASE THURSDAY AND THURSDAY NIGHT...ESPECIALLY FOR LOCATIONS THAT
EXPERIENCE ABUNDANT RAINFALL TONIGHT.

CHANCES FOR STORMS WILL CONTINUE EARLY FRIDAY. AT THIS TIME IT
IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER
CENTRAL KANSAS...AND OVERNIGHT FOR LOCATIONS GENERALLY NORTH OF A
KINGMAN TO WICHITA TO COTTONWOOD FALLS LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/KETCHAM

In the hours before

Special weather statement, Jun 21, 5:05 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT WED JUN 21 2006

KSZ048-212345-
ELLSWORTH-
605 PM CDT WED JUN 21 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH COUNTY...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF ELLSWORTH...AND MOVING NORTHEAST
AT 15 MPH.

PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 21, 5:15 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT WED JUN 21 2006

KSZ047-212345-
BARTON-
615 PM CDT WED JUN 21 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 8 MILES NORTHEAST OF
LARNED...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, Jun 21, 5:32 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             1 S ELLSWORTH           38.72N 98.23W
06/21/2006  E1.00 INCH       ELLSWORTH          KS   LAW ENFORCEMENT

&&

CWH

The radar

The Wichita radar (KICT), 137 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Ellsworth

When
June 21, 5:32 PM CST
Where
Ellsworth County, 1 mi S of Ellsworth
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -98.233

Hail, Ellsworth

When
June 21, 5:41 PM CST
Where
Ellsworth County, 1 mi E of Ellsworth
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -98.217

Hail, Ellsworth

When
June 21, 5:44 PM CST
Where
Ellsworth County, Kanopolis
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -98.150

Hail, Ellsworth

When
June 21, 5:56 PM CST
Where
Ellsworth County, 2 mi ESE of Kanopolis
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -98.117

Hail, Lincoln

When
June 21, 8:15 PM CST
Where
Lincoln County, 2 mi S of Beverly
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.983, -97.967

Thunderstorm Wind, Barton

When
June 21, 8:15 PM CST
Where
Barton County, 2 mi N of Galatia
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.667, -98.967

Two to three inch diameter tree limbs were downed.

Hail, Barton

When
June 21, 8:41 PM CST
Where
Barton County, 4 mi E of Galatia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -98.900

Hail, Barton

When
June 21, 8:45 PM CST
Where
Barton County, Galatia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -98.967

Hail, Saline

When
June 21, 9:00 PM CST
Where
Saline County, 2 mi N of Brookville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -97.867

Occurred with 45 mph winds.

Thunderstorm Wind, Saline

When
June 21, 9:10 PM CST
Where
Saline County, 6 mi SSW of Salina
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.750, -97.650

Thunderstorm Wind, Saline

When
June 21, 9:10 PM CST
Where
Saline County, 1 mi W of Assaria
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.683, -97.617

A large tree limb was downed.

Thunderstorm Wind, McPherson

When
June 21, 9:10 PM CST
Where
McPherson County, 9 mi E of Mc Pherson
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -97.500

Several utility poles were blown down around the Canton area. Courtesy The Salina Journal.

Hail, McPherson

When
June 21, 9:15 PM CST
Where
McPherson County, 1 mi N of Lindsborg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -97.667

Thunderstorm Wind, Ellsworth

When
June 21, 9:15 PM CST
Where
Ellsworth County, Holyrood
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.583, -98.400

Several trees and tree limbs were downed in and around the Holyrood area. A van and a home sustained relatively minor damage when large limbs struck them. Courtesy The Salina Journal and The Ellsworth Independent Reporter.

Thunderstorm Wind, McPherson

When
June 21, 9:32 PM CST
Where
McPherson County, 7 mi NNE of Mc Pherson
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.467, -97.617

Thunderstorm Wind, McPherson

When
June 21, 9:32 PM CST
Where
McPherson County, 1 mi NW of Lindsborg
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.600, -97.683

Thunderstorm Wind, Marion

When
June 21, 9:44 PM CST
Where
Marion County, Tampa
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.150

Thunderstorm Wind, McPherson

When
June 21, 9:49 PM CST
Where
McPherson County, Mc Pherson
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.367, -97.667

Sporadic tree damage throughout town. Little if any structural damage occurred.

Thunderstorm Wind, Marion

When
June 21, 10:10 PM CST
Where
Marion County, Hillsboro
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -97.200

Thunderstorm Wind, Sedgwick

When
June 21, 10:57 PM CST
Where
Sedgwick County, Wichita
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.700, -97.333

Two to four inch diameter tree limbs were downed just east of the I-235 and 25th St. intersection.

Thunderstorm Wind, Sedgwick

When
June 21, 11:00 PM CST
Where
Sedgwick County, 1 mi SE of Park City
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.783, -97.300

A large tree was uprooted. Courtesy KSNW Television.

Thunderstorm Wind, Butler

When
June 21, 11:40 PM CST
Where
Butler County, 2 mi N of El Dorado
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -96.867

Hail, Butler

When
June 21, 11:57 PM CST
Where
Butler County, 1 mi S of Andover
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514893, 5514894, 5514950, 5514951, 5514952, 5514953, 5514954, 5514955, 5514956, 5514957, 5514958, 5514959, 5514960, 5514970, 5514961, 5514962, 5514963, 5514964, 5514965, 5514966, 5514967, 5514968, 5514969.